MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SCREWDRIVER, SELF-HOLDING, SHORT SCREWDRIVER, SELF-HOLDING 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SCREWDRIVER, SELF-HOLDING, SHORT SCREWDRIVER, SELF-HOLDING 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-0238
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Case has occurred during a g3 surgery.When locking the distal 5mm screw, half of the hex was broken off the self-holding screwdriver.This event was not detected during surgery.Only one day later in the control x-ray it was seen that part of the screwdriver was inside the patient.The patient was re-operated on (b)(6) 2020 and the broken part was removed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned and matches the reported failure.The device inspection revealed the following: the returned screwdriver with the self-holding feature shows normal traces of use.However, the outer sleeve was not returned for evaluation, therefore a device identification was not possible.The breakage surface shows the typical characteristics of a forced brittle fracture.On one of the edges, deformation marks can be observed which under normal usage doesn¿t appear.All these signs are indicative of the fact that the screwdriver was overloaded and improperly handled.A review of the device history for the reported lot did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.A process change was performed with ecn# 6452/08; the wch coating was removed to prevent breakages of the moveable blade.The returned screwdriver manufacturing date post-dates the process change.Furthermore it is recommended that the screwdriver shall be treated with an appropriate instrument spray after every usage (was implemented with ecn# 6455/08).Thus no further changes is required.A review of the labeling did not indicate any abnormalities.The appearance of the breakage surface indicates a (forced) brittle breakage of the blade of the screw driver due to bending and rotational forces overload.It was also communicated through the additional communication that ¿a lot of force was used when turning in the screw¿.Based on the above facts the root cause of the reported event is breakage under overloading of screwdriver due to inadequate handling by the user.Also, since the outer sleeve was not returned there is a strong likelihood of the fact that the screwdriver was used without it during the surgery.Under such a usage, the blade is susceptible to break.However, this fact could not be confirmed.If any further information is provided, the complaint report will be updated.

Brand Name
SCREWDRIVER, SELF-HOLDING, SHORT SCREWDRIVER, SELF-HOLDING 3.5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10748699
Report Number0009610622-2020-00613
Device Sequence Number3188585
Product Code LXH
UDI-Device Identifier04546540520432
UDI-Public04546540520432
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-0238
Device Catalogue Number18060238
Device Lot NumberKMW351201
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2020
Initial Date Received by Manufacturer 10/02/2020
Supplement Date Received by Manufacturer11/27/2020
Initial Report FDA Received Date10/28/2020
Supplement Report FDA Received Date12/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR